Alert archive / Illinois / Wind Advisories in 2020

Wind Advisory 5, NWS Chicago, IL

April 9, 202018 counties in Illinois; 5 counties in Indiana

NWS Chicago, IL issued this wind advisory at Apr 9, 2020, 3:18 AM CDT for 18 counties in Illinois; 5 counties in Indiana. It took effect at Apr 9, 2020, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 9, 2020, 3:18 AM CDT (08:18 UTC)
In effect from
Apr 9, 2020, 10:00 AM CDT
Expired
Apr 9, 2020, 7:00 PM CDT
In force
9 hr
Issued by
NWS Chicago, IL
All 23 counties

Boone County, IL, Cook County, IL, DeKalb County, IL, DuPage County, IL, Ford County, IL, Grundy County, IL, Iroquois County, IL, Kane County, IL, Kankakee County, IL, Kendall County, IL, Lake County, IL, LaSalle County, IL, Lee County, IL, Livingston County, IL, McHenry County, IL, Ogle County, IL, Will County, IL, Winnebago County, IL, Benton County, IN, Jasper County, IN, Lake County, IN, Newton County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 12 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -120 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1980 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-120 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

808 
WWUS73 KLOT 090818
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
318 AM CDT Thu Apr 9 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-091630-
/O.NEW.KLOT.WI.Y.0005.200409T1500Z-200410T0000Z/
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
Including the cities of Rockford, Belvidere, Crystal Lake, 
Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, 
Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb, 
Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, 
Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota, 
Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka,
Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, 
Watseka, Gilman, Paxton, Gibson City, Evanston, Des Plaines, 
Schaumburg, Palatine, Northbrook, Chicago, Cicero, Oak Lawn, 
Oak Park, La Grange, Calumet City, Oak Forest, Lemont, 
Orland Park, Park Forest, Joliet, Bolingbrook, Plainfield, 
Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone, 
Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso, 
Chesterton, Roselawn, Kentland, Morocco, Rensselaer, DeMotte, 
Fowler, and Oxford
318 AM CDT Thu Apr 9 2020 /418 AM EDT Thu Apr 9 2020/

...WIND ADVISORY IN EFFECT FROM 10 AM CDT THIS MORNING TO 7 PM 
CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph
  expected. Gusts of 45 to possibly locally over 55 mph expected 
  with the heavier snow squalls. 

* WHERE...Portions of northwest Indiana and central, east 
  central, north central and northeast Illinois.

* WHEN...From 10 AM CDT this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

- Izzi
2 follow-up statements
305 
WWUS73 KLOT 091534
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
1034 AM CDT Thu Apr 9 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-100000-
/O.CON.KLOT.WI.Y.0005.000000T0000Z-200410T0000Z/
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
Including the cities of Rockford, Belvidere, Crystal Lake, 
Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, 
Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb, 
Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, 
Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota, 
Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka,
Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, 
Watseka, Gilman, Paxton, Gibson City, Evanston, Des Plaines, 
Schaumburg, Palatine, Northbrook, Chicago, Cicero, Oak Lawn, 
Oak Park, La Grange, Calumet City, Oak Forest, Lemont, 
Orland Park, Park Forest, Joliet, Bolingbrook, Plainfield, 
Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone, 
Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso, 
Chesterton, Roselawn, Kentland, Morocco, Rensselaer, DeMotte, 
Fowler, and Oxford
1034 AM CDT Thu Apr 9 2020 /1134 AM EDT Thu Apr 9 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /8 PM EDT/ THIS
EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph
  expected. Gusts locally over 55 mph are expected with the 
  heavier snow squalls. 

* WHERE...Portions of northwest Indiana and central, east 
  central, north central and northeast Illinois.

* WHEN...Until 7 PM CDT/8 PM EDT this evening. The main window for
  higher winds in snow squalls will be roughly 2 PM to 7 PM CDT. 

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result. 

* ADDITIONAL IMPACTS...Sharply and suddenly reduced visibilities
  of under one half mile will be possible in any heavier snow
  squalls this afternoon. This could create brief periods of
  hazardous driving conditions this afternoon and into the early
  evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Carlaw
831 
WWUS73 KLOT 100002
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
702 PM CDT Thu Apr 9 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-100115-
/O.EXP.KLOT.WI.Y.0005.000000T0000Z-200410T0000Z/
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
Including the cities of Rockford, Belvidere, Crystal Lake, 
Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, 
Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb, 
Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, 
Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota, 
Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka,
Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, 
Watseka, Gilman, Paxton, Gibson City, Evanston, Des Plaines, 
Schaumburg, Palatine, Northbrook, Chicago, Cicero, Oak Lawn, 
Oak Park, La Grange, Calumet City, Oak Forest, Lemont, 
Orland Park, Park Forest, Joliet, Bolingbrook, Plainfield, 
Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone, 
Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso, 
Chesterton, Roselawn, Kentland, Morocco, Rensselaer, DeMotte, 
Fowler, and Oxford
702 PM CDT Thu Apr 9 2020 /802 PM EDT Thu Apr 9 2020/

...WIND ADVISORY HAS EXPIRED...

While it will remain windy this evening, wind speeds and gusts
have generally decreased below wind advisory criteria. Winds will
continue to very slowly diminish after sunset. Therefore the wind
advisory has been allowed to expire.

$$

Ratzer

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this wind advisory went out at Apr 9, 3:12 AM CDT, 6 minutes earlier.

Area forecast discussion, Apr 9, 3:12 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
312 AM CDT Thu Apr 9 2020

.SHORT TERM...
312 AM CDT

Through Friday...

Water vapor imagery early this morning shows a closed mid-upper
level circulation dropping south crossing the Canadian border into
the northern Plains. Evening RAOBS sampled -22C at 700mb at The
Pas, Manitoba under this upper low. Guidance is in good agreement
in taking this shortwave and associated cold pool southeastward
and into the western Great Lakes and mid-Mississippi Valley this
afternoon. The very cold temperatures aloft combined with some
surface heating this morning will result in a deeply mixed
boundary layer to nearly 600 mb this afternoon with 700mb down to
near -20C, which is the 99th percentile for this time of year.

Boundary layer moisture will be limited, but compensated for by
the extremely cold air aloft, to allow for a couple-few hundred
j/kg of SBCAPE this afternoon. Available guidance, including
convective allowing models, break out scattered convection this
afternoon across our CWA. While surface temps will warm well into
the 40s, evaporative cooling with wet-bulb zero heights less than
700ft should allow showers to mostly consist of snow. Given the
magnitude of the instability, could be some heavy snow showers and
probably some graupel with the more intense updrafts. Very
similar set-up Apr 2, 2016, produced snow showers with 1/4SM
visibility and brief near blizzard conditions and some isolated
thundersnow. Wouldn't be too surprising to see something like that
again today.

Have opted to issued a wind advisory for late morning through the
afternoon area wide. Mean boundary layer winds should easily
support frequent gusts of 35-45 mph outside of any convection.
Winds at the top of the boundary layer are forecast to be between
45-55kt depending on the model, which convective snow squalls
should be able to transport to the surface, aided by some
evaporative cooling given the inverted-V looking soundings. While
synoptically, it isn't a slam dunk that we will reach advisory
criteria, convective snow showers are expected to result in peak
wind gusts of at least 45 to 55 mph this afternoon with isolated
gusts to 60 mph not totally out of the question.

Forcing associated with this shortwave should largely move east of
the area by around 00z, so anticipate snow showers/squalls to end
by early evening along with rapidly diminishing winds and clearing
skies.

- Izzi

&&

.LONG TERM...
312 AM CDT

Friday night through Wednesday...

The main forecast concerns in the long term period revolve around a
large storm system expected to move through this weekend and the
continuation of below normal, perhaps well below normal,
temperatures through next week.

As an upper-level trough starts digging southeastward out of western
canada and a secondary shortwave trough in the southwestern United
States starts ejecting northeastward Friday night, short-wave
ridging will develop over the Great Lakes Saturday and transition to
broad southwest flow on Sunday. The net effect will be a warming
trend this weekend, with highs poised to return toward normal levels
in the mid to upper 50s (warmest days of the next seven).

Both ensemble and deterministic model guidance remain in agreement
that the two waves will then phase over the central United States
Sunday night into Monday leading to the rapid development of a
strong surface low pressure system over the eastern United States.
The majority of deterministic and ensemble model guidance suggests
the low will track through the Ohio River Valley and indeed
southeast of northern Illinois. Interestingly nearly 50% of the
ECMWF ensemble members bring the minimum pressure of the low below
980 mb Monday as it tracks into southern Ontario Monday, which seems
quite reasonable given deterministic forecast guidance almost
ubiquitously showing a classic "fish hook" PV structure as the
system matures.

So, what does all of this mean for us locally? The writing is on the
wall that we will have a wet and windy period somewhere in the
Sunday to Monday timeframe, with perhaps even some wintry
precipitation depending on how fast cold air wraps into the backside
of the system. Timing will be an interesting trend to watch as big
wound up low pressure systems typically take their time, moving
slower than forecast models suggest. As such, it is quite possible a
slowing trend will be needed in future forecast packages. The
biggest concern locally may end up the strong wind threat along the
backside of the storm with pattern recognition raising concern for
higher-end scenario somewhere in the Great Lakes. Regardless,
temperatures are poised to fall behind the system with the Climate
Prediction Center still signaling a 90 to 100% chance for below
normal temperatures through most of the remainder of next week.

Borchardt

&&

.AVIATION...
For the 06Z TAFs...
1249 AM CDT

The primary aviation concerns through the next 24-30 hours are as
follows:
* Strong gradient northwesterly winds with gusts approaching or
  exceeding 35 kt during daylight hours today
* Convective showers this afternoon with potential for strong
  (45+ kt wind gusts) and significant visibility restrictions

Northwesterly winds are now firmly in place in the wake of a
strong cold front. Gusts in the 20-25 kt range overnight will
increase to 30-35 kts (if not slightly higher) after daybreak and
last through daylight hours. Winds will then gradually relax from
sunset onward but remain elevated, at times still gusting over 20
kts.

This afternoon, convective showers with a snow and graupel are
expected across all of northern Illinois. It sure looks like all
the ingredients will line up for the showers to be rather intense
[anomalously cold mid- level temperatures, steep low- to mid-
level lapse rates, a deep mixed layer tapping into strong ambient
flow, and a layer of dry air close to the ground in which
sublimation of the falling frozen hydrometeors will easily accelerate
downward momentum]. In fact, would not be surprised at all if a
few lightning strikes occur given equilibrium levels well below
minus 20 C. Given the expected frozen hydrometeors (which are
larger and more reflective), visibility restrictions are likely
under the showers. The main window of concern will be more or less
during "peak heating," from 20-24Z give or take an hour. Showers
should wane rapidly after sunset as low-level instability
diminishes.

Given high confidence to the occurrence of the showers but also
keeping in mind the residence time of any shower would be brief,
opted to "upgrade" the PROB30 groups to TEMPOs with SHRASNGS, 3
mile visibility drops, and 45kt wind gusts. In reality, the
conditions in the TEMPO group may be too conservative. A
strikingly similar meteorological set-up on April 2, 2016 led to
convective snow/graupel showers produced 45-50 kt wind gusts and
drops in visibility to 1/4 of a mile.

Borchardt/Izzi

&&

.MARINE...
1000 PM CDT

Gale Warning was issued for the nearshore waters, in effect from
7am Thursday to 4am Friday. Expectation is for frequent northwesterly
(300 degrees) gale gusts/speeds to 35 kt and possibly up to 40+
kt at times in showers/squalls Thursday afternoon.

Castro

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-
     ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108...10 AM
     Thursday to 7 PM Thursday.

IN...Wind Advisory...INZ001-INZ002-INZ010-INZ011-INZ019...10 AM
     Thursday to 7 PM Thursday.

LM...Gale Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...7 AM
     Thursday to 4 AM Friday.

     Small Craft Advisory...nearshore waters
     until 7 AM Thursday.

     Small Craft Advisory...LMZ744-LMZ745...4 AM Friday to 3 PM
     Friday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Apr 8, 10:43 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1043 PM CDT Wed Apr 8 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-100345-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1043 PM CDT Wed Apr 8 2020 /1143 PM EDT Wed Apr 8 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Thursday...
  Limited Non Thunderstorm Wind Risk.
  Elevated Fire Weather Risk.
  Elevated Lakeshore Flood Risk.
Friday...
  Elevated Lakeshore Flood Risk.
Sunday...
  Limited Thunderstorm Risk.
Monday...
  Limited Non Thunderstorm Wind Risk.

DISCUSSION:

Strong northwesterly winds with gusts in excess of 40 mph are
possible during daylight hours Thursday. Minor lakeshore flooding
will be possible Thursday into Friday mainly in eastern portions
of Porter county, Indiana.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-100345-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1043 PM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Thursday...
  Gale force winds and very hazardous waves.

Friday...
  Hazardous conditions for small craft are likely.
Sunday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Monday and Tuesday...
  Hazardous conditions for small craft are likely.

RC

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 9:24 PM CDTGale WarningLOT30 hr
Apr 8, 9:24 PM CDTSmall Craft AdvisoryLOT42 hr

Nearby

Wind Advisories in Illinois, 2020Wind Advisories in Indiana, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.